Alert archive / Michigan / Freeze Warnings in 2017

Freeze Warning 2, NWS Gaylord, MI

May 7, 201722 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 7, 2017, 8:05 AM EDT for 22 counties in Michigan. It took effect at May 7, 2017, 10:00 PM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2017, 8:05 AM EDT (12:05 UTC)
In effect from
May 7, 2017, 10:00 PM EDT
Expired
May 8, 2017, 8:00 AM EDT
In force
10 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS73 KAPX 071205
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
805 AM EDT Sun May 7 2017

MIZ016>036-041-042-072015-
/O.EXP.KAPX.FZ.W.0001.000000T0000Z-170507T1200Z/
/O.NEW.KAPX.FZ.W.0002.170508T0200Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
805 AM EDT Sun May 7 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
MONDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 10 PM this evening to 8 AM EDT
Monday. 

* TEMPERATURE...Widespread temperatures in the mid to upper 20s
  are expected early this morning. The coldest readings will be 
  found in low lying areas away from the immediate Great Lakes 
  shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
097 
WWUS73 KAPX 071209 CCA
NPWAPX

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Gaylord MI
809 AM EDT Sun May 7 2017

MIZ016>036-041-042-080015-
/O.EXP.KAPX.FZ.W.0001.000000T0000Z-170507T1200Z/
/O.COR.KAPX.FZ.W.0002.170508T0200Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
809 AM EDT Sun May 7 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
MONDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 10 PM this evening to 8 AM EDT
Monday. 

* TEMPERATURE...Widespread temperatures in the mid to upper 20s
  are expected tonight. The coldest readings will be found in low
  lying areas away from the immediate Great Lakes shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
846 
WWUS73 KAPX 071845
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
245 PM EDT Sun May 7 2017

MIZ016>036-041-042-081200-
/O.CON.KAPX.FZ.W.0002.170508T0200Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
245 PM EDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM EDT MONDAY...

* TEMPERATURE...Widespread temperatures in the mid to upper 20s 
  are expected tonight. The coldest readings will be found in 
  low lying areas away from the immediate Great Lakes 
  shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
245 
WWUS73 KAPX 080202
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1002 PM EDT Sun May 7 2017

MIZ016>036-041-042-081200-
/O.CON.KAPX.FZ.W.0002.000000T0000Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
1002 PM EDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* TEMPERATURE...Widespread temperatures in the mid to upper 20s
  are expected tonight. The coldest readings will be found in low
  lying areas away from the immediate Great Lakes shorelines where
  temperatures may drop into the lower 20s.

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are highly 
likely. These conditions will kill crops and other sensitive 
vegetation.

&&

$$
602 
WWUS73 KAPX 080617
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
217 AM EDT Mon May 8 2017

MIZ016>036-041-042-081200-
/O.CON.KAPX.FZ.W.0002.000000T0000Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
217 AM EDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...Widespread temperatures in the mid to upper 20s 
  are expected tonight. The coldest readings will be found in 
  low lying areas away from the immediate Great Lakes shorelines 
  where temperatures may drop into the lower 20s. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are highly
likely. These conditions will kill crops and other sensitive
vegetation.

&&

$$
715 
WWUS73 KAPX 081208
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
808 AM EDT Mon May 8 2017


MIZ016>036-041-042-081315-
/O.EXP.KAPX.FZ.W.0002.000000T0000Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
808 AM EDT Mon May 8 2017

...FREEZE WARNING HAS EXPIRED...

Another round of freezing temperatures will occur once again
tonight.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 7, 6:45 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 7, 6:45 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Sun May 7 2017

.NEAR TERM...(Today through Tonight)
Issued at 245 AM EDT Sun May 7 2017

...Cold nighttime temps with a hard freeze likely tonight...

High Impact Weather Potential....Hard freeze tonight.

Pattern Synopsis/Forecast...Low pressure continues to slowly push
northward thru Quebec early this morning...as a large area of strong
surface ridging and dry air thru the column remain locked over the
Mid/Upper Mississippi Valley...the Western Great Lakes region and
the Ohio Valley. Skies remain clear across our entire CWA at this
hour...but winds remain fairly gusty as Michigan remains under a
rather tight low level pressure gradient between deep low pressure
to our east and strong high pressure centered over Western Ontario.

Strong surface ridging and dry air will remain locked over the
Western Great Lakes region today and tonight...maintaining dry
conditions and clear skies. NW winds will continue to gust to 15 to
25 kts today...but will diminish tonight as the surface ridge axis
moves overhead. Cold Canadian airmass in place combined with clear
skies and diminish winds will allow temps to drop well below
freezing tonight...leading to a hard freeze for much of our CWA.
Still have a few hours of the ongoing Freeze warning early this
morning...so again will not complicate the situation by issuing
headlines for tonight as of yet. But will certainly need
additional headlines for tonight.

Temps will remain below normal thru tonight. High temps this
afternoon will range from the mid 40s in our NW CWA to around 50
near Saginaw Bay. Low temps tonight will plummet into the 20s...with
the coldest temps expected across interior sections of Northern
Lower Michigan.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 245 AM EDT Sun May 7 2017

...Continued Unseasonably cool...

It appears that the blocky and complex weather pattern will persist
through next week. Northern Michigan still looks like it remains in
between troughs through early next week then possibly under one of
the troughs for the middle and end of the week. This will eventually
lead to chance pops from mid week into the beginning of next
weekend. Chilly temperatures persist through much of the week,
though a small moderation is likely later in the week. The main
forecast challenge remains pops through the period.

Northern Michigan is shown to be squeezed between troughs to our
east and west. This should lead to rain free conditions along with
continued below normal temperatures. Expect more frost/freeze
headlines Monday night (high confidence) and possibly again Tuesday
night (not a slam dunk as it's dependent upon extent/timing of
likely increasing cloud cover).

.LONG TERM...(Tuesday night through Saturday)
Issued at 245 AM EDT Sun May 7 2017

...Remaining cool with rain shower chances...

Extended models are in somewhat better agreement this go around but
the oddity of the pattern keeps confidence on the low side. The flow
remains extremely blocky and convoluted. The general overview is
that a piece of the eastern trough and a another piece of the
western trough seem to congeal over northern Michigan. Details can
not be surmised with this pattern but a general chance for rain
showers will be the theme. It should remain cool as well. With the
likelihood of more clouds and slightly increased 850 mb
temperatures...widespread frost/freeze conditions look unlikely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 645 AM EDT Sun May 7 2017

Solid VFR conditions are expected at all Northern Lower Michigan
TAF sites thru Monday morning as strong high pressure and dry air
thru the column remain in control. NW winds of 15 to 25 kts are
expected again today...diminishing to around 10 kts tonight.

&&

.MARINE...
Issued at 245 AM EDT Sun May 7 2017

Winds and waves will remain at SCA criteria today into this evening
under the influence of a rather tight pressure gradient between
strong low pressure slowly lifting thru Quebec and strong surface
ridging building into the Mississippi Valley and the Western Great
Lakes region. NW winds will continue to gust to 30 kts across most
of our nearshore areas today into this evening. No precip is
expected today under clear skies.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING until 8 AM EDT this morning for MIZ016>036-041-
     042.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, May 7, 2:47 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
247 AM EDT Sun May 7 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
247 AM EDT Sun May 7 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

Widespread freezing temperatures are expected across Northern
Michigan tonight.

Combination of very low relative humidity and gusty northwest winds
will result in elevated fire danger this afternoon across portions
of Northeast Lower Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost and freezing temperatures are again likely Monday night and
Tuesday night across all of Northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Freeze Warnings in Michigan, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.